Breathlessness, PAF and Bisoprolol

Has anyone experienced breathlessness with bisoprolol? It doesn't happen when I am walking around, it happens more when I am sat relaxing. I will get a sudden feeling a can't take a breath, it seems to last about 5 to 10 seconds and is a horrible sensation when it happens and causes a feeling of panic. My heart rate doesn't always seem to change when this happens, normally when I go into afib my heart races but I can still breathe normally. I only take 1.25 mg of bisoprolol a day. My normal resting heart rate is around 60 to 65bpm.

Could it be a short afib episode hiding behind what feel likes a normal heart rate causing this or could it be the meds?

It strange because I've only been experiencing this in the last few months and have been taking bisoprolol for about a year with no problems.

I plan to discuss with the cardiologist next week but just wanted to see if anyone had a similar experience?

Last edited by

8 Replies

oldestnewest
  • Steve - what you describe sounds like an ectopic beat although 5 to 10 seconds is longer than I would experience with them but I cannot breathe in properly either when one occurs. Bisoprolol does make me slightly breathless on the same dose as you but it is there all the time.

    Do let us know what your cardiologist thinks.

  • Yes this is ectopic. Happens to me, however my Bisoporol has just been increased from 2.5 to 3.75 after going back in AF on Xmas day. The side effects have been bad as this has slowed me right down and I have no energy. Also on Amiodarone. Went back to GP yesterday who reduced it back to 2.5. Waiting to see Cardiologist very soon for another CV

  • This is interesting! I also occasionally get an episode where I feel I have to take a gasp of breath. This also happens when I'm resting, and sometimes when I'm asleep. I'm not aware of any change in my heart rhythm at the time. I'm on 10mg bisoprolol, which is a lot higher dose than others have mentioned, but it is currently keeping me in sinus rhythm. I'm not sure what the symptoms of an ectopic beat are?

  • Lizzo - other people's symptoms may differ but mine are:

    the ectopics always start when I am resting

    I feel a chest tightness, a slight pause in heart followed by a thump

    during an ectopic beat I have difficulty breathing in - lungs won't fill

    legs feel wobbly if there is a run of ectopics

    sometimes I can stop them (or diminish) by mild exertion

    calming breathing helps - anxiety about them worsens their impact

    If you have them singly, it's likely that your heart rhythm and rate are OK. When they come every second or third beat you can feel the uneven beat in your pulse.

    They are well explained by Dr Sanjay Gupta on YouTube - just google his name followed by York cardiologist. They are also known as premature beats, extra systoles, premature ventricular contractions (or complexes), PVC's, premature atrial contractions and PAC's.

  • Thanks for that full and interesting explanation! I'll have a look at the YouTube link. Cheers!!

  • Hello Lizzo, yes it also happens to me when I am asleep and I wake in panic trying to catch my breath but like you I am not always aware of a change in my heart rate. I do have days when I experience ectopic beats and they always seem to give me a noticeable thud in my chest but they don't leave me feeling unable to breath. At 1.25 mg I am on a very low dose compared to you and some others, under the recommendation of my GP and cardiologist I am going to try not taking them and see how I feel.

  • Thanks Steve. It's scary when it happens like that, isn't it? I'm still not sure that I do get ectopic beats, as my symptoms don't seem to be quite as obvious. Anyway, I hope that stopping bisoprolol works well for you and you stay well.

  • I can relate to some of the comments here, Steve

    My resting heart rate is around the low fifties and a 24 hour monitor showed up plenty of ectopic beats . Was put on a low dose of bisoprolol (1.25) prior to a cardio version I was on 5mg (10 sounds horrific) and even on that dose felt really breathless .

    I gather the idea of the low dose is to check the ectopics and hopefully prevent things getting out of hand and racing away.

    I suspect a lot of the time I am n ot aware of the ectopics but occasionally things getting thumpy and wobbly for a while . I too find deep breaths seem to ease things .

    Am hoping that the 24 hour monitor I had last week does not show any variation to be worse that from last time I had one.

You may also like...